it can, it is pretty dependent on the individual patient sensitivity and dose. there are plenty of synthetic alternatives with less hallucinatory activity.
Yes, I've suffered hallucinations from morphine, after an operation. They were not nice. It may depend on dose and so on.
I work with it daily in critical care and worked for many years in cancer care - there are plenty of good synthetic alternatives available if the hallucinations are unpleasant or unsettling. No need to be in pain.
Interesting, I get an impression that it doesn't alter the mind if the dose is just at or below the level needed to remove the pain, but it does above that level.
I was fine on it for 2 days, after a major operation, then started getting problems about the third day, as my need for pain relief dropped. Reducing the dose then removed the problems again.
The one thing I do wonder, though, is that given that the hallucinations that I suffered were rather nasty, why on earth does anyone take the stuff for pleasure??
I had it for a day after another operation, again with no apparent side effects.
My other half had ICU psychosis when she was in Intensive Care. That was an interesting event.
Yes it can cause hallucinations, but generally shouldn't if the dose has been titrated to just above that required to deal with the pain. Just mention it to the nurses, they may need to alter the dose slightly, especially if the hallucinations are unpleasant and distressing your SiL.
My Mum was on morphine after an operation and kept going on about how nice the paisley wallpaper was and how she might get something similar in the living room. The walls were painted magnolia.
I would class that as a yes.
Yes, that is usually correct.
Quite so. I was once given a large bolus dose of morphine for pain relief and while the pain disappeared almost instantly, it felt like I'd been pushed off a cliff / sense of free fall (without the expected visual cues of rope, harness, cliff, exposure). It was really unpleasant in the extreme. It felt like I had completely lost control of my own body and senses, and then hallucinations also occurred. To reassure mypyrex re: SiL, I'd been given me way way too much! Outwith pain relief, I really don't understand what is pleasurable about this drug.
plenty of pain in the world - physical and psychic
Life, as we find it, is too hard for us; it brings us too many pains, disappointments and impossible tasks. In order to bear it we cannot dispense with palliative measures... There are perhaps three such measures: powerful deflections, which cause us to make light of our misery; substitutive satisfactions, which diminish it; and intoxicating substances, which make us insensible to it.
Sigmund Freud (Civilization and Its Discontents, 1929)
Yes, it causes hallucinations. I spent an afternoon in the high dependancy unit watching the mains and aerial sockets move about the wall which in turn changed into moving waves.
I thought that I was completely lucid the whole time but my wife later told me that I was talking absolute rubbish!!!
My story is that for the first two nights after a major operation I had no problems with it, then on the third night I got into quite a disturbed state of mind, thinking that the patient in the bed opposite me was the Anti-Christ who was about to kill us all. It wasn't nice.
Through most of the next day I was ok, but when trying to get to sleep that night, whenever I closed my eyes my whole vision field was filled with an inky black oozing malevolence. Even though I was desperately in need of sleep, this was too nasty for me to close my eyes. At that point I called a nurse who reduced the dose to half, and I was then fine and fell asleep.
Would I be willing to take it again if needed? Yes, because it is utterly wonderful for pain relief, almost like magic. But I would take a more proactive approach to talking to the nurses about the dose level, and cutting it down at the first sign of issues.
Personally i've had morphine once. Completely numbed the pain and gave me no hallucinations, just a wonderful content half asleep, half awake dream like feeling.
Yes, my relative reverted to WW2 & tried to strangle the poor bugger in the next bed thinking he was a German. Things then settled down though.
I've given morphine to many people, but never had anyone have that reaction. However, we use low doses (<20mg), and when Jez had his shoulder op, he thought the Star Wars movie was being reinacted round his bed.
I have had a few people over the years having hallucinations, amongst other side effects. I work mostly in palliative care these days and there are other medications to use as Dauphin says, if its an ongoing issue I would have a chat with the staff and see what the other options are available, although they should be already aware of it. I can empathise in regard to UKC, it can be great help to sound off at times and just splurge thoughts. My father several years ago had a similar outcome and we tried to make the most of the limited time we had, many people were very kind on here and I never forgot it. Thoughts are with you all on this difficult time.
Unpleasant indeed! (Especially for one who doesn't believe in Christ ;)
That does sound pretty horrible. The only other time I've had hallucinations was in the context of sleep deprivation due to shift work... or rather a lack of the shift ending irrespective of the so-called EWTD. That was equally scary, and lucky given that I was leaving work when they started.
Yes I would too. Mind you I've given it to patients in severe pain numerous times and it is a relief to witness their relief, if you see what I mean.
> The one thing I do wonder, though, is that given that the hallucinations that I suffered were rather nasty, why on earth does anyone take the stuff for pleasure??
I think that has a lot to do with what the hippies call 'set and setting'. Halucinations often reflect your mental status at the time. If you are relaxed and happy and mentally stable ones hallucinations are more likely to be pleasant. If you are in pain or in a bad mood this tends to be reflected in your hallucinations. This is why people with depression shouldn't take hallucinogens, or indeed alcohol really for that matter.
Not that I would take this stuff recreationally, although I didnt have hallucinations, morphine just made me unpleasantly zoned out for weeks when I broke my arms.
> Unpleasant indeed! (Especially for one who doesn't believe in Christ ;)
I was toying with the implications of Coel's hallucination too!
An ex of mine was in hospital, and could hear the devil breathing around his bed, about to take his soul. So he jumped out of the window.
However, the window was shut! And it was on the second floor! He got a bit impaled on the way out, and then ran into some thorny bushes to try to lose the antichrist...
He saw some cars, but didn't want to wave them down in case the devil was in them, but then saw a lorry, and thought that would be OK, so he ran out into the road in his jim-jams, covered in scratches with blood pouring from a wound in his stomach...
The lorry took him to hospital to be stitched up and it was only really at this point that it dawned on him what sort of a hospital the original hospital was.....
Elsewhere on the site
A product review by James Turnbull. James Turnbull at Outside recently took the new Osprey Mutant 38 on a rigorous test in the... Read more
WINTERFEST 2014 at Outside in Hathersage 6th and 7th December 2014 Outside's ever popular Winterfest event is back... Read more
As a long-standing name in the UK rockshoe market, Scarpa have a loyal following and many much-loved models. As a fan... Read more
Nick Livesey discovered the mountains of Snowdonia over a decade ago and finally moved there a year and a half ago, quitting a... Read more
Skiing Baffin’s couloirs has been on my to do list ever since I saw Andrew McLean and Brad Barlage’s inspirational... Read more